Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 129, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 5, 2006, 9:00 PM CDT for Dawson County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2006, 9:00 PM CDT (02:00 UTC)
- Expired
- May 5, 2006, 10:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Dawson County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 9:00 PM CDT | HAIL 1 | Patricia, TX | REPORTED JUST SOUTH OF PATRICIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:08 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 060200 SVRMAF TXC115-060300- /O.NEW.KMAF.SV.W.0129.060506T0200Z-060506T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 900 PM CDT FRI MAY 5 2006 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAWSON COUNTY IN WEST TEXAS... * UNTIL 1000 PM CDT * AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FRIENDSHIP...OR 8 MILES SOUTH OF LAMESA...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... LAMESA... TENMILE... SPARENBERG... MIDWAY... KEY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3295 10220 3251 10220 3252 10170 3295 10169 $$
1 follow-up statement
000 WWUS54 KMAF 060227 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 924 PM CDT FRI MAY 5 2006 TXC115-060300- /O.CON.KMAF.SV.W.0129.000000T0000Z-060506T0300Z/ DAWSON TX- 924 PM CDT FRI MAY 5 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR DAWSON COUNTY... AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES WEST OF LAMESA...MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR SPARENBERG...ALSO MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORMS INCLUDE...LAMESA...SPARENBERG...MIDWAY AND KEY. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING FOR WEST TEXAS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3295 10220 3251 10220 3252 10170 3295 10169 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 7:55 PM CDT, 1 hour 5 minutes earlier.
Area forecast discussion, May 5, 7:55 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT FRI MAY 5 2006
.UPDATE...
UPDATED ZONE PACKAGE TO REMOVE THE TORNADO WATCH FROM LEA AND EDDY
COUNTIES IN SOUTHEAST NEW MEXICO AS THE THREAT OF SEVERE WEATHER
HAS ENDED FOR THAT AREA.
&&
.PREV DISCUSSION... (ISSUED 521 PM CDT FRI MAY 5 2006)
UPDATE...
UPDATED ZONE PACKAGE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER
295 WHICH INCLUDES PECOS AND TERRELL COUNTIES. CAPE VALUES OF OVER
1000 J/KM AND LAPSE RATES OF 7.5 TO 8.5 DEG C/KM WILL BE CONDUCIVE
TO SEVERE THUNDERSTORM DEVELOPMENT OVER EASTERN PECOS AND TERRELL
COUNTIES THIS EVENING.
PREV DISCUSSION... (ISSUED 246 PM CDT FRI MAY 5 2006)
SHORT TERM...
LOW CLOUDS HAVE ERODED ACROSS THE PERMIAN BASIN WITH HEATING NOW
OCCURRING. 19Z SPC SURFACE ANALYSIS INDICATING CAPES FROM 2000-3500
J/KG FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHEAST TO THE
CENTRAL AND SOUTHEAST PERMIAN BASIN...WHERE THE MAIN CONVERGENCE
BOUNDARY IS LOCATED. THE LEADING EDGE OF LARGE SCALE ASCENT AHEAD OF
THE APPROACHING SOUTHERN STREAM TROUGH IS WELL DEPICTED BY WATER
VAPOR IMAGERY ACROSS EXTREME WEST TEXAS. TOWERING CUMULUS ARE NOW
BEGINNING TO BUBBLE ACROSS THE BOUNDARY AND EXPECTING THUNDERSTORMS
TO DEVELOP IN THE NEXT 1-2 HOURS AS THE TROUGH MOVES EAST AND
IMPINGES ON THE BOUNDARY. WIND FIELDS AND SHEAR WILL INCREASE THIS
AFTERNOON AND THIS EVENING WITH APPROACH OF UPPER SYSTEM AND
SHOULD COMBINE WITH STRONG INSTABILITY TO PRODUCE SEVERE THUNDERSTORMS.
PRONOUNCED VEERING OF WINDS AND STORMS CROSSING BOUNDARY ARGUE
FOR POSSIBLE TORNADIC SUPERCELLS. STORM COVERAGE SHOULD INCREASE
IN COVERAGE THIS EVENING AS MODERATE LOW LEVEL JET DEVELOPS ACROSS
THE EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS.
WENT WITH LIKELY POPS TONIGHT IN THESE AREAS AND MENTIONED LOCALLY HEAVY
RAINFALL AS WELL. LOW CLOUDS SHOULD FORM AGAIN LATER TONIGHT ACROSS
MUCH OF THE PLAINS IN UPSLOPE FLOW REGIME.
LONG TERM...
ACTIVE WEATHER PATTERN LOOKS TO BE OVER WITH LONG TERM FAIRLY QUIET
AS HIGH PRESSURE BUILDS IN. ON SATURDAY A BROAD UPPER RIDGE WILL
EXTEND ALONG THE SOUTHERN TIER OF STATES WITH A WEAK TROUGH
DEVELOPING OVER THE PLAINS. THE FRONT THAT HAS BEEN A FOCUS FOR
STORMS THE PAST FEW DAYS SHOULD PUSH SOUTH ON SATURDAY TO NEAR THE
MOUNTAINS. AS FAR AS STORMS NOT MUCH EXPECTED SATURDAY WITH ONLY A
FEW POSSIBLE ACROSS THE NORTHERN CWA. ANYTHING THAT DEVELOPS SHOULD
BE ON THE WEAK SIDE.
ON SUNDAY HIGH PRESSURE STRENGTHENS OVER THE WEST COAST AND BUILDS
MORE INTO THE AREA LATE IN THE DAY. INDICATIONS ARE A FEW SMALL
SHORTWAVES MAY MOVE DOWN ACROSS THE AREA IN NORTHWEST FLOW. ADDED
ISOLATED POPS OVER SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN
SUNDAY EVENING AS ETA DEVELOPS A MCS THAT TRACKS SOUTHEASTWARD
ACROSS THE AREA. LATER SHIFTS MAY NEED TO INCREASE POPS IF EVENT
LOOKS MORE FAVORABLE.
AFTER A COUPLE DAYS OF NEAR NORMAL HIGHS TEMPS WILL CLIMB BACK INTO
THE 90S BY MONDAY. EARLY PART OF WEEK LOOKS WARM WITH ABOVE NORMAL
TEMPERATURES... A COLD FRONT EXPECTED LATE IN THE WEEK SHOULD KNOCK
TEMPS BACK INTO THE 80S. AS FAR AS PRECIPITATION NO DAY LOOKING
BETTER THAN THE OTHER AND GUIDANCE GIVES LOW POPS FOR SEVERAL DAYS.
FOR NOW WILL REST OF FORECAST DRY... BUT COULD SEE A FEW STORMS ALONG
THE FRONT MID WEEK.
FIRE WEATHER...
WILL EVALUATE LATEST DATA AND TRENDS AND DECIDE WHETHER TO CONTINUE
OR CANCEL RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS IN THE NEXT
HOUR.
MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING UNTIL 10 PM CDT FRIDAY FOR THE FOLLOWING ZONE...
GUADALUPE MOUNTAINS.
&&
99/99Hazardous weather outlook, May 5, 2:57 PM CDT, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 257 PM CDT FRI MAY 5 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 257 PM CDT FRI MAY 5 2006 /157 PM MDT FRI MAY 5 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...THE WESTERN LOW PLAINS AND THE LOWER TRANS PECOS REGION. SOME OF THESE STORMS WILL LIKELY BECOME SEVERE...WITH VERY LARGE HAIL UP TO THE SIZE OF SOFTBALLS AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE PERMIAN BASIN...AND THE WESTERN LOW ROLLING PLAINS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY ANY THUNDERSTORM THAT DEVELOPS...WITH LOCALIZED FLOODING POSSIBLE. RESIDENTS ACROSS THE PERMIAN BASIN SHOULD BE ALERT TO THE LATEST STATEMENTS AND WARNINGS THAT ARE ISSUED BY THE NATIONAL WEATHER SERVICE THIS EVENING. IF THREATENING WEATHER IS ENCOUNTERED...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. ANY STORM THAT DEVELOPS WILL RAPIDLY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE FOR SOUTHEAST NEW MEXICO AND FOR WEST TEXAS NORTH OF THE PECOS RIVER. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 5, 7:52 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 WNW PATRICIA 32.59N 102.10W
05/05/2006 E1.75 INCH DAWSON TX PUBLIC
MARBLE TO GOLF BALL SIZED HAIL IN WESTERN DAWSON COUNTY.
0744 PM TORNADO 5 SW PATRICIA 32.51N 102.08W
05/05/2006 MARTIN TX BROADCAST MEDIA
TV METEOROLOGIST REPORTED TORNADO TOUCHDOWN 5 MILES
SOUTHWEST OF PATRICIA
0746 PM TORNADO 5 SW PATRICIA 32.51N 102.08W
05/05/2006 MARTIN TX STORM CHASER
CHASER REPORTED SOFTBALL SIZED HAIL AND TORNADO TOUCHDOWN
5 SOUTHWEST OF PATRICIA ON STATE HIGHWAY 349 AND COUNTY
ROAD D2651
&&
MUELLERLocal storm report, May 5, 7:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM TORNADO 3 SW PATRICIA 32.53N 102.06W
05/05/2006 DAWSON TX NWS EMPLOYEE
NWS EMPLOYEE REPORTED TORNADO ON THE GROUND FOR FOUR
MINUTES 3 SOUTHWEST OF PATRICIA
&&
MUELLERLocal storm report, May 5, 8:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
807 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TORNADO 4 S PATRICIA 32.50N 102.02W
05/05/2006 MARTIN TX NWS EMPLOYEE
MULTIPLE PUBLIC...MEDIA...SPOTTER REPORTS OF A TORNADO ON
THE DAWSON/MARTIN COUNTY LINE MOVING SOUTHEAST.
&&
MUELLERLocal storm report, May 5, 8:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
815 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 PM TORNADO 8 ESE PATRICIA 32.52N 101.89W
05/05/2006 MARTIN TX BROADCAST MEDIA
TORNADO ON THE GROUND 8 MILES SOUTHEAST OF PATRICIA.
&&
MUELLERLocal storm report, May 5, 8:32 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
832 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 10 SE PATRICIA 32.46N 101.90W
05/05/2006 E0.88 INCH MARTIN TX STORM CHASER
NICKEL SIZED HAIL OCCURRING APPROXIMATELY 10 MILES
SOUTHEAST OF PATRICIA ON HIGHWAY 137.
0818 PM HAIL 30 NE DRYDEN 30.36N 101.76W
05/05/2006 E1.75 INCH TERRELL TX TRAINED SPOTTER
GOLF BALL SIZED HAIL REPORTED JUST NORTH OF THE TERRELL
GAS PLANT
0818 PM HAIL 29 NE DRYDEN 30.35N 101.78W
05/05/2006 E4.25 INCH TERRELL TX PUBLIC
REPORT OF BASEBALL TO SOFTBALL SIZED HAIL 2 NORTHWEST OF
THE TERRELL GAS PALNT
0828 PM FUNNEL CLOUD 2 N LENORAH 32.34N 101.88W
05/05/2006 MARTIN TX TRAINED SPOTTER
FUNNEL CLOUD REPORTED 2 NORTH OF LENORAH NEAR HIGHWAY 137
AND RANCH ROAD 846
&&
MUELLERLocal storm report, May 5, 8:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
848 PM CDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 7 NE LENORAH 32.38N 101.80W
05/05/2006 E1.00 INCH MARTIN TX BROADCAST MEDIA
BRIEF QUARTER SIZED HAIL REPORTED 7 MILES NORTHEAST OF
LEANORAH
&&
MUELLERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:20 PM CDT | Tornado Warning | MAF | Andrews, Dawson, Gaines, Martin | 55 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 60 min |
| May 5, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 60 min |
| May 5, 7:40 PM CDT | Tornado Warning | MAF | Terrell | 65 min |
| May 5, 7:59 PM CDT | Tornado Warning | MAF | Dawson, Martin | 61 min |
| May 5, 8:29 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 61 min |
| May 5, 8:45 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 60 min |
| May 5, 10:31 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 59 min |
| May 5, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 54 min |
| May 6, 3:37 AM CDT | Red Flag Warning | MAF | 17 hr | |
| May 6, 3:03 PM CDT | Fire Weather Watch | MAF | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.